Alert archive / Alabama / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 77, NWS Huntsville, AL

August 11, 2021Franklin County, Lawrence County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Aug 11, 2021, 4:22 PM CDT for Franklin County, Lawrence County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 4:22 PM CDT (21:22 UTC)
Expired
Aug 11, 2021, 4:45 PM CDT
In force
23 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Franklin County, AL, Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 98 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1557 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

726 
WUUS54 KHUN 112122
SVRHUN
ALC059-079-112145-
/O.NEW.KHUN.SV.W.0077.210811T2122Z-210811T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
422 PM CDT Wed Aug 11 2021

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Southeastern Franklin County in northwestern Alabama...
  Southwestern Lawrence County in northwestern Alabama...

* Until 445 PM CDT.

* At 422 PM CDT, a severe thunderstorm was located 10 miles southwest
  of Moulton, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Landersville and Bankhead National Forest. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3449 8741 3438 8727 3430 8732 3430 8758
      3433 8767
TIME...MOT...LOC 2122Z 048DEG 8KT 3440 8746 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KTW
1 follow-up statement
645 
WWUS54 KHUN 112137
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
437 PM CDT Wed Aug 11 2021

ALC059-079-112147-
/O.EXP.KHUN.SV.W.0077.000000T0000Z-210811T2145Z/
Franklin AL-Lawrence AL-
437 PM CDT Wed Aug 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN AND
SOUTHWESTERN LAWRENCE COUNTIES WILL EXPIRE AT 445 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3449 8741 3438 8727 3430 8732 3430 8758
      3433 8767
TIME...MOT...LOC 2137Z 048DEG 8KT 3438 8749 

$$

KTW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:55 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 11, 2:55 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
255 PM CDT Wed Aug 11 2021

.NEAR TERM...(Tonight)
Issued at 255 PM CDT Wed Aug 11 2021

Another warm day is underway across the TN Valley as high
temperatures begin to crest in the low to mid 90s with dew points in
the mid 70s. Heat index values are currently 102-106 across north
central and northeast Alabama and expected to climb up to 105-107 for
most areas. A heat advisory will remain in effect until 9 PM today.

There is currently a thunderstorm complex to the south of the area
radiating outward along an outflow boundary from previous strong
convection over Birmingham. This outflow boundary will propagate
into an environment with low level lapse rates over 8 C/km, PWs near
1.8", and SBCAPE over 4000 J/kg. Ample instability and moisture with
no shear in sight will create a strong downburst threat with wind
gusts up to 50 mph possible, and there have been a few reports of
small hail in the stronger storms. Steering flow remains weak and
stronger storms may linger over the same area and result in a
localized flood threat.

Most convective activity should dissipate after sunset, but a stray
shower or storm cannot be ruled out through the evening hours.
Otherwise, temperatures should cool into the low to mid 70s tonight.
Patchy fog may once again develop in sheltered valleys and near large
bodies of water with the humid airmass in place and surface high
pressure keeping skies clear and winds calm.

.SHORT TERM...(Thursday through Friday)
Issued at 255 PM CDT Wed Aug 11 2021

Ridging aloft persists tomorrow as the surface high pressure remains
anchored over the Mid Atlantic states. With little relief from
humidity, heat indices will once again peak in the 105-107 range for
most of the TN Valley, and a second heat advisory will be in effect
from 11 AM to 9 PM on Thursday. Continuing southwesterly flow in low
levels will advect in more moisture throughout the atmospheric
column, resulting in PWs near 2" Thursday and Friday. Expect showers
and thunderstorms to once again form along localized convergence
axes or remnant outflow boundaries each afternoon. Surrounding
environments with high CAPE and steep low level lapse rates will be
supportive of a few strong storms with gusty winds.

On Friday, an upper level trough will slightly dig into the Midwest
and provide more upper level support for convection to spread into
northwest Alabama, which has remained mostly dry this week.

.LONG TERM...(Friday night through Tuesday)
Issued at 255 PM CDT Wed Aug 11 2021

The long term forecast becomes a tale of two systems: a cold front
extending from a surface low tracking from the Great Lakes into the
Northeast, and Tropical Storm Fred.

The good news is that the oppressive upper level ridging subsides
this weekend into next week as it weakens and shifts over the Mid
Atlantic. This will allow an upper level trough to dig into the
Mississippi Valley and usher in a cooler, but wetter, airmass. The
aforementioned surface low will drag a cold front toward the
Southeast this weekend, but the upper level ridging will cause the
boundary to stall north and west of the TN Valley. Numerous showers
and thunderstorms will be in place each afternoon and evening this
weekend into nearly next week. All of that rain will limit our
heating each afternoon, and high temperatures are expected to be
roughly 5-10 degrees below normal for this time of year, peaking in
the low to mid 80s Sunday through Tuesday.

Tropical Storm Fred will approach the northeastern Gulf of Mexico
Sunday into Monday, but there remains uncertainty with where Fred
will track. At this time, most guidance keeps it south and east of
our area, which should keep us out of the heaviest rainfall swath.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1227 PM CDT Wed Aug 11 2021

Scattered showers have begun to develop in otherwise VFR conditions
with light southwest winds. A few thunderstorms may impact HSV, while
there is lower confidence in showers or storms impacting MSL. Expect
gusty winds near 40 kts and heavy rainfall with stronger storms this
afternoon, and AWWs may be needed. Storms end near sunset and it
should be a quiet night.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 9 PM CDT this evening for ALZ001>008-016.

     Heat Advisory from 11 AM to 9 PM CDT Thursday for ALZ001>008-016.

TN...Heat Advisory until 9 PM CDT this evening for TNZ076-096.

     Heat Advisory from 11 AM to 9 PM CDT Thursday for TNZ076-096.

&&

NEAR TERM...30
SHORT TERM...30
LONG TERM...30
AVIATION...30

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 11, 2:51 PM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
251 PM CDT Wed Aug 11 2021

ALZ001>010-016-TNZ076-096-097-121100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
251 PM CDT Wed Aug 11 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Isolated to scattered thunderstorms will be possible through the
early evening. A few may be strong and produce wind gusts up to 50
mph and small hail.

Heat indices will rise to 100-107 degrees this afternoon, and a Heat
Advisory is in effect for all of the forecast area except Jackson
and DeKalb counties in Alabama and Franklin County in Tennessee
through 9 PM tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered thunderstorms will remain possible through Tuesday,
especially during the afternoon into the early evening hours. A few
stronger storms may produce gusty winds.

Heat indices will climb above 100 degrees Thursday and Friday
afternoons. A Heat Advisory will be in effect Thursday afternoon for
all of the forecast area except Jackson and DeKalb counties in
Alabama and Franklin County in Tennessee.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Aug 11, 3:05 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Huntsville AL
305 PM CDT Wed Aug 11 2021

ALZ009-TNZ097-112045-
Jackson AL-Franklin TN-
305 PM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of north central
Jackson and southeastern Franklin Counties through 345 PM CDT...

At 304 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Stevenson, moving south at 5 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Stevenson, Anderson and Bass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3502 8601 3503 8591 3484 8580 3482 8603
TIME...MOT...LOC 2004Z 354DEG 5KT 3496 8593

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KTW
Special weather statement, Aug 11, 3:21 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Huntsville AL
321 PM CDT Wed Aug 11 2021

ALZ006-112045-
Madison AL-
321 PM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of northwestern Madison
County through 345 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm over
Moores Mill, moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northern Huntsville, Meridianville, Moores Mill and Hazel Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3485 8638 3479 8648 3481 8668 3495 8657
TIME...MOT...LOC 2021Z 113DEG 10KT 3484 8650

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KTW
Special weather statement, Aug 11, 3:32 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Huntsville AL
332 PM CDT Wed Aug 11 2021

ALZ010-112100-
DeKalb AL-
332 PM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of south central DeKalb
County through 400 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Collinsville, moving east at 10 mph.

HAZARD...Winds over 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dog Town.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3432 8570 3426 8577 3426 8581 3424 8581
      3424 8584 3420 8585 3420 8597 3432 8592
      3436 8569
TIME...MOT...LOC 2030Z 260DEG 8KT 3427 8586

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KTW
Special weather statement, Aug 11, 3:47 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Huntsville AL
347 PM CDT Wed Aug 11 2021

ALZ007-008-016-112115-
Marshall AL-Morgan AL-Cullman AL-
347 PM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of west central
Marshall, northeastern Cullman and southeastern Morgan Counties
through 415 PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm over
Arab, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Arab, Union Grove, Ryan Crossroads, Joppa, Eddy and Hulaco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3428 8643 3429 8662 3445 8664 3443 8637
TIME...MOT...LOC 2047Z 188DEG 8KT 3433 8653

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KTW
Special weather statement, Aug 11, 3:55 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Huntsville AL
355 PM CDT Wed Aug 11 2021

ALZ009-112130-
Jackson AL-
355 PM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of northwestern Jackson
County through 430 PM CDT...

At 355 PM CDT, Doppler radar was tracking a strong thunderstorm near
Skyline, or 14 miles north of Scottsboro, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Scottsboro, Hollywood, Skyline, Pleasant Groves, Hytop, Martintown
and Fackler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3497 8610 3492 8589 3467 8591 3474 8623
TIME...MOT...LOC 2055Z 014DEG 9KT 3488 8602

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

KTW
Special weather statement, Aug 11, 4:07 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Huntsville AL
407 PM CDT Wed Aug 11 2021

ALZ003-004-007-016-112145-
Lawrence AL-Morgan AL-Franklin AL-Cullman AL-
407 PM CDT Wed Aug 11 2021

...Strong thunderstorms will impact portions of northwestern Cullman,
eastern Franklin, southwestern Morgan and southern Lawrence Counties
through 445 PM CDT...

At 406 PM CDT, Doppler radar was tracking an area of strong
thunderstorms along a line extending from 10 miles southwest of
Moulton to near Brushy Lake to near Falkville. These storms were
nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. heavy rainfall will cause ponding on
         area roadways.

Locations impacted include...
Hartselle, Moulton, Priceville, Falkville, Mt Hope, Speake, Neel,
Massey, Bankhead National Forest and Wren.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3430 8711 3430 8750 3436 8759 3455 8742
      3447 8715 3453 8683 3429 8695 3426 8711
TIME...MOT...LOC 2106Z 046DEG 2KT 3441 8746 3433 8725 3437 8700

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KTW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:05 PM CDTSpecial Weather StatementHUNJackson40 min
Aug 11, 3:21 PM CDTSpecial Weather StatementHUNMadison24 min
Aug 11, 3:32 PM CDTSpecial Weather StatementHUNDeKalb28 min
Aug 11, 3:47 PM CDTSpecial Weather StatementHUNMarshall28 min
Aug 11, 3:55 PM CDTSpecial Weather StatementHUNJackson35 min
Aug 11, 4:01 PM CDTSevere Thunderstorm WarningHUNJackson29 min
Aug 11, 4:07 PM CDTSpecial Weather StatementHUNLawrence38 min
Aug 11, 4:35 PM CDTSpecial Weather StatementHUNMorgan40 min
Aug 11, 4:43 PM CDTSpecial Weather StatementHUNMadison47 min
Aug 11, 5:09 PM CDTSpecial Weather StatementHUNMadison, Morgan21 min
Aug 11, 5:17 PM CDTSpecial Weather StatementHUNJackson28 min
Aug 11, 5:21 PM CDTSevere Thunderstorm WarningHUNJackson24 min
Aug 11, 5:38 PM CDTSevere Thunderstorm WarningHUNJackson, Madison25 min
Aug 11, 5:46 PM CDTSpecial Weather StatementHUNJackson29 min
Aug 11, 6:17 PM CDTFlash Flood WarningHUNJackson, Madison, Marshall, Morgan79 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.